We have provided detailed information on identifying opioid overdose as this was Lisa’s addiction. However, we have also provided Fact Sheet links that go into detail about what to do if someone you know is showing signs of an overdose for other types of substances. It could save their life.
What are Opiods?
Opioids is an umbrella term for natural or synthetic drugs that are derived from – or related to – the opium poppy.
Opioids attach to receptors in the central nervous system, reducing pain signals to the brain. Commonly used opioids include oxycodone, morphine, codeine, heroin, fentanyl, methadone and opium.
Why do people become addicted to opioids?
Opioids can make your brain and body believe the drug is necessary for survival. As you learn to tolerate the dose you’ve been prescribed, you may find that you need even more medication to relieve the pain or achieve well-being, which can lead to dependency. Addiction takes hold of our brains in several ways — and is far more complex and less forgiving than many people realize.
Signs of an Overdose
Opioids dull the senses, induce relaxation and euphoria. They depress (slow down) breathing and the heart rate.
In high doses, opioids depress the body’s natural urge to breathe. When someone is having an overdose they can stop breathing and may die. Even if a person does not die from overdose, they can sustain brain damage.
Signs of overdose can include:
- No response to stimuli
- Shallow/stopped breathing
- Can’t be woken up
- Unusual snoring/gurgling sounds
- Blue/grey lips or finger tips
- Floppy arms and legs
If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off ’.
Click on any of these fact sheets to learn more about what the substances are, the signs of an overdose, and how to respond when someone is showing these signs.